Seroquel (Quetiapine) Withdrawal – Signs, Risks, Timeline & Treatment
Seroquel is a medication that is commonly prescribed to treat conditions such as bipolar disorder, schizophrenia, and major depressive disorder. It is also commonly prescribed off-label to treat the symptoms of anxiety, insomnia, psychosis and depression.1
Seroquel is the brand name of the treatment, also available as Quetiapine, and belongs to a category of medicine known as an antipsychotic. Seroquel works by affecting the levels of certain chemicals in the brain. These chemicals are called neurotransmitters. Seroquel can be used alone or in combination with other medications.1
However, Seroquel can also be addictive and cause withdrawal symptoms when discontinued abruptly. Mild to severe symptoms of Seroquel withdrawal have been reported on rare occasions which may include vomiting, nausea, sleep disorders, and restlessness. There have been rare cases of withdrawal dyskinesia, characterized by abnormal movements in response to withdrawal from a drug.2
In this article, we will explore the signs, risks, and timeline of Seroquel withdrawal as well as possible treatment options.
What Is Seroquel Withdrawal?
Seroquel withdrawal occurs when this substance suddenly leaves your body, causing a number of symptoms. Seroquel withdrawal symptoms are specific to the drug, but may share some similarities with the symptoms caused by other antipsychotic drugs.2
It is common for people who stop taking Seroquel suddenly to experience a variety of symptoms related to Seroquel withdrawal. These symptoms are often referred to as Seroquel or Quetiapine Withdrawal Syndrome. When discontinuing Seroquel use, it is best not to abruptly stop using it unless it is necessary to prevent life-threatening reactions like NMS.3
In some cases, Quetiapine withdrawal can be extremely uncomfortable or life-threatening. In general, switching or stopping antipsychotic medications may have severe consequences, including a psychotic relapse, posing serious risks and worsening long-term outcomes. With several recorded psychological symptoms associated with Seroquel withdrawal, the patient may require medical supervision during the process.4
What are the Most Common Seroquel Withdrawal Symptoms?
The most common symptoms associated with Seroquel withdrawal are dizziness, nausea, vomiting, headache, and insomnia. These symptoms typically last for a few days to a few weeks and generally resolve on their own.5
Some people may also experience an array of psychological and physiological symptoms associated with withdrawal from Seroquel including:5
- Sleep disturbances
In rare cases the sudden discontinuation of Seroquel can lead to withdrawal dyskinesia, a condition that involves involuntary and uncontrollable movements of the upper body or the facial muscles, as well as speech disturbances.5
How Long Does Seroquel Withdrawal Last?
Seroquel withdrawal can last anywhere from a few days to a couple of weeks. The severity of symptoms will depend on how long you have been taking the medication and how high of a dose you were on. If you experience any severe withdrawal symptoms from Seroquel, it is important to consult with your doctor. Tapering off of the medication can help to minimize withdrawal symptoms.5
In a study examining the effects of stopping various psychotropic medications, nearly half of the participants reported withdrawal symptoms, including mild ones. Withdrawal from Seroquel is thought to be significantly less common than these statistics suggest.2
The scarcity of Seroquel withdrawal studies limits the ability to estimate its prevalence. Due to the limited number of cases of Seroquel withdrawal, a thorough study of the phenomenon becomes difficult. Furthermore, it is difficult to predict whether a patient will experience Seroquel withdrawal.5
Seroquel Withdrawal Timeline
Seroquel withdrawal is often classified into three stages depending on when they occur following sudden discontinuation of the treatment:5
- New withdrawal
- Rebound withdrawal
- Post-acute withdrawal
A person typically experiences new withdrawal symptoms between one and four days after stopping Seroquel or similar antipsychotic treatments. Quetiapine withdrawal side effects may include abdominal discomfort, nausea, sleep disturbances, and others.5
An individual’s symptoms will differ based on his or her age, how long they used the drug, and the amount of the drug taken. People usually recover from these symptoms on their own within seven days. However, some Quetiapine withdrawal symptoms may continue, albeit less intense, for up to six weeks.5
The symptoms of rebound withdrawal can also manifest within four days following treatment discontinuation. In this case, the symptoms are probably not caused by Quetiapine withdrawal, but by the reoccurrence of the symptoms that Seroquel was prescribed to treat. In some cases, these may be even more intense than the initial onset of Seroquel withdrawal symptoms.5
Post-acute withdrawal symptoms are Seroquel withdrawal symptoms that persist for more than six weeks.5
What are The Factors That Influence Seroquel Withdrawal?
Seroquel withdrawal symptoms can range from mild to severe and can last for a few days to several weeks. The most common symptoms include anxiety, agitation, insomnia, nausea, headaches, dizziness, sweating, heart palpitations, and fatigue. However, the symptoms and their duration vary from patient to patient.5
There are a number of factors that can influence the severity and duration of Seroquel withdrawal symptoms. These include:5
- The length of time the individual took Seroquel.
- The dosage of Seroquel the individual was taking.
- The individual’s physiology and metabolism.
- Whether the individual was taking other medications alongside Seroquel.
- Whether the individual was abusing Seroquel or taking it as prescribed.
How To Deal With Seroquel Withdrawal?
If you or someone you know is experiencing Seroquel withdrawal, it’s important to seek professional help, whether from a physician or a treatment facility. Withdrawal from any medication can be difficult, but with the help of a professional, it can be managed successfully.5 Here are some tips on how to deal with Seroquel withdrawal:
Speak to Your Doctor
If you’re experiencing any psychological withdrawal symptoms, it’s important to speak to your doctor. They will be able to help you manage the Seroquel withdrawal symptoms and make sure that you’re safe.4
Seek Professional Help to Detox
If you’re finding it difficult to cope with your withdrawal symptoms, seek professional help at a facility offering medical detox services. Withdrawal can be difficult, but with the help of a professional, it can be managed successfully.6
Taking Therapy to Counter Seroquel Withdrawal Symptoms
If your doctor thinks that it’s necessary, they may prescribe you medicine to help reduce your withdrawal symptoms and make it easier for you to cope with them. This may include aspirin and ibuprofen to deal with headaches or Zofran to counter the symptoms of vomiting and nausea.7,8
There are also a number of natural remedies that can help reduce Quetiapine withdrawal symptoms. Withdrawal symptoms such as nausea and vomiting may be relieved by using a ginger extract. However, ginger may cause an upset stomach and indigestion in some people. Make sure you consult your doctor before taking ginger supplements to ensure it won’t interact with any medications.9,10
Treatments for Seroquel Withdrawal
If you or someone you know is experiencing Seroquel withdrawal, there are treatments that can help. The first step is to contact a medical professional. They will be able to assess the situation and recommend the best course of action.6
There are several hotline numbers that can provide support and information about Seroquel withdrawal. These include the National Suicide Prevention Lifeline at 1-800-273-8255, the Substance Abuse and Mental Health Services Administration National Helpline at 1-800-662-4357 and the American Addiction Centers helpline available through the Project Know website .11
There are also many payment options available for those seeking treatment for Seroquel withdrawal. Many insurance companies may cover some or all of the costs associated with treatment. The admissions navigators at AAC will be able to help verify whether your insurance will cover Seroquel withdrawal. There are also many flexible payment options such as sliding scale fees able to help those in need of extensive inpatient treatment, medical detox from a medicine or drug or flexible outpatient programs for those struggling with addiction.12
The most important thing to remember is that help is available. With the right treatment, Seroquel withdrawal symptoms can be managed successfully.5
If you or someone you know is experiencing Seroquel withdrawal, please contact a medical professional or one of the hotline numbers listed above for more information.
Frequently Asked Questions
American Addiction Centers (AAC) is committed to delivering original, truthful, accurate, unbiased, and medically current information. We strive to create content that is clear, concise, and easy to understand.
While we are unable to respond to your feedback directly, we'll use this information to improve our online help.